Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Chlorambucil-induced pulmonary injury

Section Editors
Kevin R Flaherty, MD, MS
James R Jett, MD
Deputy Editors
Helen Hollingsworth, MD
Diane MF Savarese, MD


Chlorambucil is an alkylating chemotherapy agent. It can be given orally and is mainly used in the treatment of chronic lymphocytic leukemia (CLL). It has also been used as an immunosuppressive agent in autoimmune and inflammatory conditions like rheumatoid arthritis and sarcoidosis. Other than myelosuppression, less common side effects of chlorambucil involve the gastrointestinal tract, liver, skin, and the central nervous system. Lung toxicity is rare but well documented [1-16]. (See "General toxicity of cyclophosphamide in rheumatic diseases".)


While the pulmonary toxicity of other alkylating agents like busulfan and cyclophosphamide is well recognized [17], chlorambucil-induced pulmonary injury is uncommon in spite of its wide use as an antineoplastic agent [17]. The literature is confined to isolated, but well-documented case reports [3-9,11-13,15,16,18,19]. There is no direct correlation between the dose or duration of therapy and the incidence of lung toxicity [8]. Doses of chlorambucil ranging from 540 to 8340 mg have been reported [4,9].


The most common pattern of lung injury reported in chlorambucil pulmonary toxicity is chronic interstitial pneumonitis, but acute interstitial pneumonitis and organizing pneumonia (formerly known as bronchiolitis obliterans organizing pneumonia or BOOP) have also been reported [6,8,19]. Evidence of interstitial lung disease may develop while the patient is taking chlorambucil or after stopping it.

In chronic interstitial pneumonitis, symptoms usually develop six months to three years or longer after initiation of therapy; the most common presentation is the insidious onset of cough and dyspnea. Other symptoms may include weight loss, fever, and hemoptysis. Physical examination reveals fine basilar crackles and fever [13]. Recurrent episodes of acute respiratory distress with exposure to the drug have also been described [3,12,16].


Similar to other cases of drug-induced lung disease, the diagnosis requires a high index of suspicion in the appropriate clinical setting. The final diagnosis is made after exclusion of other etiologies for the clinical presentation, especially infection. Other considerations in the differential diagnosis include leukemic infiltrates, alveolar hemorrhage, radiation pneumonitis, and other drug toxicities. (See "Approach to the immunocompromised patient with fever and pulmonary infiltrates".)


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: Jun 3, 2015.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
  1. Giles FJ, Smith MP, Goldstone AH. Chlorambucil lung toxicity. Acta Haematol 1990; 83:156.
  2. Gentile PS, Woodcock TM, Blumenreich MS, et al. A phase II trial of chlorambucil in non-small cell lung cancer. Am J Clin Oncol 1987; 10:515.
  3. Mohr M, Kingreen D, Rühl H, Huhn D. Interstitial lung disease--an underdiagnosed side effect of chlorambucil? Ann Hematol 1993; 67:305.
  4. Hagmann SG. [Alveolitis and lung fibrosis following therapy with chlorambucil]. Prax Klin Pneumol 1984; 38:108.
  5. Refvem O. Fatal intraalveolar and interstitial lung fibrosis in chlorambucil-treated chronic lymphocytic leukemia. Mt Sinai J Med 1977; 44:847.
  6. Kalambokis G, Stefanou D, Arkoumani E, Tsianos E. Bronchiolitis obliterans organizing pneumonia following chlorambucil treatment for chronic lymphocytic leukemia. Eur J Haematol 2004; 73:139.
  7. Tomlinson J, Tighe M, Johnson S, et al. Interstitial pneumonitis following mitozantrone, chlorambucil and prednisolone (MCP) chemotherapy. Clin Oncol (R Coll Radiol) 1999; 11:184.
  8. Khong HT, McCarthy J. Chlorambucil-induced pulmonary disease: a case report and review of the literature. Ann Hematol 1998; 77:85.
  9. Crestani B, Jaccard A, Israël-Biet D, et al. Chlorambucil-associated pneumonitis. Chest 1994; 105:634.
  10. Israel HL, McComb BL. Chlorambucil treatment of sarcoidosis. Sarcoidosis 1991; 8:35.
  11. Carr ME Jr. Chlorambucil induced pulmonary fibrosis: report of a case and review. Va Med 1986; 113:677.
  12. Lane SD, Besa EC, Justh G, Joseph RR. Fatal interstitial pneumonitis following high-dose intermittent chlorambucil therapy for chronic lymphocyte leukemia. Cancer 1981; 47:32.
  13. Cole SR, Myers TJ, Klatsky AU. Pulmonary disease with chlorambucil therapy. Cancer 1978; 41:455.
  14. McIlvanie SK. Wegener's granulomatosis. Successful treatment with chlorambucil. JAMA 1966; 197:90.
  15. Godard P, Marty JP, Michel FB. Interstitial pneumonia and chlorambucil. Chest 1979; 76:471.
  16. Rose MS. Busulphan toxicity syndrome caused by chlorambucil. Br Med J 1975; 2:123.
  17. Ozkan M, Dweik RA, Ahmad M. Drug-induced lung disease. Cleve Clin J Med 2001; 68:782.
  18. Rubio FA Jr. Possible pulmonary effects of alkylating agents. N Engl J Med 1972; 287:1150.
  19. Jacobs, S. The Hamman-Rich syndrome following treatment of lymphoma with chlorambucil. J La State Med Soc 1975; 127:311.